Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 68, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 22, 2001, 5:00 PM EDT for Patrick County, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 22, 2001, 5:00 PM EDT (21:00 UTC)
- Expired
- Jun 22, 2001, 5:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Patrick County, VA
The radar
The Roanoke radar (KFCX), 39 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 2:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1364 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 222102 SVRRNK VAC141-222145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 500 PM EDT FRI JUN 22 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PATRICK COUNTY IN SOUTHWEST VIRGINIA * UNTIL 545 PM EDT. * AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF STUART...MOVING NORTH AT 20 MPH. SOME LOCATIONS THREATENED THROUGH 545 PM EDT INCLUDE STUART... WOOLWINE... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADpLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. .END $$ 05
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:15 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jun 22, 3:15 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 315 PM EDT FRI JUN 22 2001 SEVERE THUNDERSTORM WATCH 465 AND 466 IN EFFECT UNTIL 700 EDT. COLD FRONT SLOWLY MOVG EAST THIS AFTERNOON. STRONG TO SEVERE STORMS DEVELOPING IN THE UNSTABLE AIR. KFCX 88D LOOP INDICATED THAT AXIS OF PCP ATTM MAINLY WEST OF THE BLUE RIDGE MOUNTAINS. AREA OF SFC MOISTURE CONVG PIVOTING NORTH INTO CWA. WATER VAPOR/IR SHOWING WELL DEFINE COMMA VORT LIFTING NWD ACROSS E TN/SW NC. DECIDED TO POST A FLASH FLOOD WATCH FOR TONIGHT FOR NW NC UP THRU FOOTHILL GROUPING.(SEE FFA). AVN SOLUTION SUPPORT A BAND OF HEAVY RAIN LIFTING NORTH ACROSS RGN OVERNIGHT. TODAY'S MODELS CONTINUE TO CUT OFF THE UPPER SYSTEM BY SUN. THIS SUPPORTS SLOWING FNT E PUSH AND EVENTUALLY STALLING IT ALONG THE CST. SEVERAL WAVES WILL DEVELOP AND ROLL UP THE FRONT. IN THE EXTENDED PERIOD...I HAVE ELECTED TO ADD CHC OF PCPN TO WED UNDER COLD POOL. A FEW OTHER CHANGES REFER TO ZONES FOR DETAILS. NEXT SET OF ZONES WILL BE OUT AS SOON AS POSSIBLE...ARD 400 PM. FCSTID = 07 PRELIM NUMBERS ROA 65 80 59 80 / 80 50 20 40 LYH 65 79 59 82 / 60 50 20 40 DAN 67 81 63 82 / 60 50 20 40 BLF 60 73 53 75 / 90 40 20 40 LWB 57 72 52 74 / 90 40 20 40 BCB 60 75 55 76 / 90 40 20 40 TNB 59 73 56 75 / 90 40 20 40 .RNK... ...FLASH FLOOD WATCH TONIGHT UNTIL 800 AM EDT SATURTDAY MORNING.. FOR NCZ001-002-018-VAZ016-017-022>024-032>035. .WV...NONE.
In the hours before
Special weather statement, Jun 22, 11:25 AM EDT, 5 hours 35 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-221815- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1125 AM EDT FRI JUN 22 2001 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... A SLOW MOVING COLD FRONT WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS LATE THIS MORNING AND AFTERNOON IN SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA. THE STORMS WILL THEN MOVE INTO THE VIRGINIA AND NORTH CAROLINA PIEDMONTS DURING THE AFTERNOON AND EVENING. EXPECT VERY HEAVY RAIN...GUSTY WINDS AND HAIL IN THE STRONGEST STORMS. SOME OF THE STORMS MAY BE SEVERE. PLEASE STAY TUNED TO NOAA W,EATHER RADIO FOR FUTURE FORECAST UPDATES...AND FOR ANY WATCHES OR WARNINGS THAT MAY BE REQUIRED LATER TODAY. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. RMG
Special weather statement, Jun 22, 1:05 PM EDT, 3 hours 55 minutes before
NCZ001-002-018-VAZ015-016-221830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 105 PM EDT FRI JUN 22 2001 THUNDERSTORMS CONTINUE TO MOVE SLOWLY NORTHEAST ACROSS NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. AT 1 PM...THE STORMS WITH THE HEAVIEST RAINFALL WERE LOCATED OVER CENTRAL WATAUGA COUNTY NEAR BOONE...CENTRAL ASHE COUNTY JUST NORTH OF JEFFERSON...AND IN ALLEGHANY COUNTY NEAR SPARTA. SINCE RAIN IS FALLING OVEPR PREVIOUSLY SATURATED GROUND...PONDING WATER IS LIKELY OVER POORLY DRAINED AREAS. GUSTY WINDS ARE ALSO POSSIBLE WITH THE STRONGER STORMS. JW
Special weather statement, Jun 22, 3:14 PM EDT, 1 hour 46 minutes before
NCZ001>003-018-019-VAZ007-009>019-022>024-032>035-WVZ042>045-222100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 314 PM EDT FRI JUN 22 2001 ...STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING... STRONG THUNDERSTORMS...WITH VERY HEAVY RAINFALL...WILL CONTINUE THIS AFTERNOON...MAINLY ALONG AND WEST OF THE BLUE RIDGE. RAINFALL RATES OF TWO INCHES IN AN HOUR ARE POSSIBLE WITH ANY OF THE THUNDERSTORMS. THESE SLOW MOVING THUNDERSTORMS ARE DEVELOPING AHEAD OF A SLOW MOVING COLD FRONT THAT WILL BE MOVING THROUGH THE REGION OVERNIGHT...WITH THE STORMS GRADUALLY MOVING INTO THE PIEDMONTS OF VIRGINIA AND NORTH CAROLINA. A SEVERE THUNDERSTORM WATCH CONTINUES FOR PORTIONS OF NORTH CAROLINA AND VIRGINIA UNTIL 7:00 PM THIS EVENING. RMG
Local storm report, Jun 22, 4:55 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
455 PM EDT FRI JUN 22 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0407 PM MOUNT AIRY NC WIND DAMAGE
06/22/01 SURRY TREES AND POWER LINES
DOWNREPORTED BY LAW
ENFORCEMENT
JJThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 8:01 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 44 min |
| Jun 21, 9:18 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 27 min |
| Jun 22, 1:19 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 41 min |
| Jun 22, 4:48 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 42 min |
| Jun 22, 5:08 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 52 min |
| Jun 22, 5:28 PM EDT | Flash Flood Warning | RNK | Franklin | 3 hr |
| Jun 22, 5:56 PM EDT | Flash Flood Warning | RNK | Bedford | 3 hr |
| Jun 22, 6:45 PM EDT | Flash Flood Warning | RNK | Campbell, City of Lynchburg | 2 hr |
| Jun 22, 7:01 PM EDT | Flash Flood Warning | RNK | Amherst | 119 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.